Log in
PMRGCAuk
7,696 members12,889 posts

Can Peripheral Neurophathy be a side affect of PMR

I was diagnosed with GCA over 2 years ago and with PMR a year ago. Around this time I began suffering from a sore back which was accompanied by pain and numbness in the front of my lower legs and feet (both legs). This condition gradually became worse and I had an MRI 6 months ago which showed that I had bulging discs in the lumber region. The Neurologist felt that there was no need for surgery but that physio would help. In November my pred dose was raised to 20mg due to the joint pain, stiffness associated with PMR The back pain also became bearable (possibly masked by the increase in Pred) but the numbness in my legs and feet have not improved. I've reduced to 17mg (on a slowly, slowly taper) and my back feels OK - but the legs and feet are the same.

I eventually had an appointment with a physio in December and, after examination , the physio feels that I may have Periphal Neurophathy (PN) and has given me exercises - so far not much help! I've read somewhere that taking Methotrexate may contribute to PN and this coincides with the period when my Rheumologist started me on this drug together with folic acid.

Has anyone experienced this condition while diagnosed with PMR or do you have ant ideas on treatment?

24 Replies
oldestnewest

Yes, me too Strathearn, The leg n feet burning n pain started when I was on 20 mg of prednisone. I am down to 17mg now and it hasn’t gone away yet. I thought that maybe it was the beginnings of diabetes, but that has been ruled out. (Thank goodness). Also thought it was due to my back , but that pain was down just one leg. This feels different. Sometimes my hands get tingly n numb especially fist thin in the morning. I feel that it’s something vascular. The prednisone maybe? Will be see my GP next week and hopefully he may have an answer? I’ve been on this journey for a year now and it’s something new constantly! We can’t let it get us down. Easy said! Hang in there. Maryanne

Reply

I would have thought the bulging discs in the lumber region were the first rule out for the peripheral neuropathy as they may be pressing on the nerves and causing the symptoms.

Has anyone checked your Vit B12?

Reply

Been away for a few days but will bring up the B12 issue with the GP on Monday. Apparently the MRI shows that the only bulging disc which may be affecting a nerve is in the L 2/3 region which affects the upper legs. My back pain is between L5/S1 and this is definitely the location which affects the nerves to the lower legs and feet. I'm going to request the GP for a consultation with a Neurologist.

Reply

My peripheral neuropathy started about six months after my PMR pain. The doctor gave me gabapentin and it's under control now. It worked right away after about a few days it was much better. . Fortunately I have no side effects from the gabapentin other than it used to make me tired when I first started taking it. Guess it's worth looking into. Good luck .

1 like
Reply

Thanks for your reply. I'm seeing my GP on Monday and will bring gabapentin up - is it available over the counter?

Reply

No it requires a prescription good luck

Reply

I developed symptoms of Peripheral Neuropathy a few months after being diagnosed with GCA and PMR, although I must stress I haven't officially been diagnosed with the condition. With me it takes the form of burning heat in the feet and legs, together with tingling (I always think of it as 'not quite pins and needles'), worse at night when it tends to wake me up. I don't feel pain or numbness. I posted on this a couple of months ago (heading: Legs on fire) and received some interesting responses. I've had a range of nerve condition tests which evidently showed nothing abnormal and my blood tests show I'm not diabetic or low in vitamin B12. I started taking Methotrexate just after Christmas and I'd already had the PN symptoms for months so I would say that it seems highly unlikely that it was Methotrexate that caused your symptoms. Recently it seems to have become milder - or I've just got used to it. I'm now managing 5 hours of unbroken sleep most nights, rather than the 1 to 3 hours I was getting not long ago. I suppose I'm just not worrying about it so much since it evidently isn't a sign of something serious.

1 like
Reply

Hi Marijo1951! I've been diagnosed with PMR and polyneuropathy. Steroids help the PMR pain and currently treating neuropathy with gabapentin. I've gradually increased to 1800 mg/ daily to help with the burning, 'legs on fire' as you described symptoms. Some days are better than others as far as the neuropathy pain goes. I also had the nerve conduction tests, etc. Do you take Methotrexate for your neuropathy? You are having good results with it?

Reply

No, I was prescribed methotrexate because every time I reduce pred to 20mg I have a flare in GCA symptoms, nothing to do with the burning legs. When my legs were really bad, I thought of asking for gabapentin, but since the symptoms have become bearable I've decided to avoid taking yet another medication. It would be wonderful if all these helpful drugs came without potential side effects.

1 like
Reply

Thank you, Marijo1951. I'm glad your symptoms have become bearable. I try to take as few medications as possible, too. You're right...Sometimes the side effects are worse than dealing with the disease itself.

Reply

I have had GCA PMR for 2 years and developed pn quite quickly, i think it is a side effect of the steroids, i have now got to 14 mg and the tingling and numbness have reduced considerably. I did try gabapentin which worked for a bit until side effects got too much. Less steroid seems to equal less pn but then that could also be a result of less GCA PMR, this is the most confusing of illnesses!

2 likes
Reply

I had PN in tips of fingers for years and put it down to chemotherapy back in 2004. Before GCA blew up it got worse and also spread to my toe tips which also developed odd (shoes clearly not the prob) hard skin. Once on Pred it has largely gone along with the hard skin.

Reply

I had hard skin problems too - I always assumed from not walking properly. Several sessions with a chiropodist over the years and it is fine. Someone said her rheumy claimed he could diagnose PMR by the patient's feet.

Reply

Need only look at mine then..i sanded floor just rubbing feet on boards. Seriously my feet are very tough and hard skin. I had a good painful pumice last week and at least it has improved circulation a bit. PN is very painful in feet and hands and extended period of high blood sugar didn't help.at least I can stand socks and shoes now. I went through 3 different makes of trainers trying to find appropriate relatively pain free pair. Finally found a pair online when I read that new balance made widest trainers. They suggested size based on usual footwear and I have got to say they are first to be wide enough. I have gone from size 5-6 to 7-8 in past 5 years.

Reply

If you have PN you need an experienced chiropodist.

1 like
Reply

Yes on waiting list for gp practices chiropodist. My friends private visit one has just put price up to 50quid. That's a lot of cash for me but she sing her praises .

Reply

Blimey - and I complain about 35 euros!!!!!

Reply

Yes and she is only there for 15mins. My friend happy with job she does and likes the home visit. She is comfortable enough to pay. But that's 200 hour!!

Reply

Doesn't she soak her feet first? My neighbour in the UK was a chiropodist and worked from home (she did my feet for the cost of a bottle of wine...) and the woman I see here is the same - nothing done until your feet are nicely softened. And she spends the full hour with me...

Reply

I havent asked but suspect my friend probably presoaks.

Reply

Both corticosteroids and methotrexate (even at arthritis level doses) can cause peripheral neuropathy and numbness. I am a great beleiver that if something starts soon after starting a new drug - blame the drug until proven otherwise.

GCA itself could cause nerve damage - if the blood supply is compromised by the capillaries being inflamed then the nerves anywhere can be damaged the same way as the optic nerve may be damaged due to poor blood flow over time.

You say you had back problems that improved with higher dose pred: I have myofascial pain syndrome which causes spasmed muscles in my back and which improves at higher doses of pred as it is caused by the same inflammatory substances as PMR except they are in the muscle fibres or muscle fascia and not systemic as in PMR. If the wrong (or right however you look at it) muscles are in spasm they can trap or irritate the nearby nerve and lead to referred pain in the regions these nerves supply. In the low back they can have an effect on the sciatic nerve - just the same as discs may do. Low back problems can lead to referred pain in the upper legs - and at times mine even reaches my calves.

1 like
Reply

Thanks for this info. I'm seeing my GP next week so will bring up your comments and others. I read somewhere that steriods may help PN but this doesn't seem to help me.

I'm off to Carnoustie for a 2 day break and think I'll have a 30 minute foot massage at the spa to see if this helps!!!

Reply

My grandchildren's other grandma lives in Carsnoutie. I used to live in Arbroath.

Reply

I have had the same numbness in my toes that keeps me awake at night. I was blaming it on the bad case of shingles that I had several years ago. Nothing that I have taken seems to have affected it...it is a constant, never blamed my GCA or PMR.

Reply

You may also like...